Nebraska, 2019Tornado and Damaging Winds in Nebraska, August 11, 2019
August 11, 2019 · NWS GLD · 4 events in 2 counties and zones
Thunderstorms produced a very brief tornado as well as locally damaging wind gusts in southwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced a very brief tornado as well as locally damaging wind gusts in southwest Nebraska.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 11, 5:09 PM MST, 24 minutes earlier.
Area forecast discussion, Aug 11, 5:09 PM MST, 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
609 PM MDT Sun Aug 11 2019
.SHORT TERM...(This evening through Monday)
Issued at 208 PM MDT Sun Aug 11 2019
An active afternoon and evening is expected across the Tri State
area. A strong shortwave trough, especially for this time of year,
will move out of the central Rockies and across the area tonight.
The upper ridge has receded just enough south to allow this wave
to eject over the area. At the surface, a stalled boundary is
evident on radar and satellite imagery, snaking across southern
Yuma County, Colorado, then east and southeast across northwest
Kansas. There are two areas of concern for thunderstorms. First,
discrete cells may develop near and south of the boundary
described above, as indicated by latest runs of the HRRR. These
cells will be in an environment characterized by 40-60 kts of
deep layer shear and surface based instability of 4000-5000 j/kg.
Those parameters alone are more than sufficient to support
supercells, and with a boundary in the mix may see a few tornadoes
from this discrete activity. Second, and primary, concern will be
the complex of thunderstorms moving out of northeast Colorado
early this evening and across areas near the Kansas/Nebraska
border. Simulated reflectivity suggests bowing structures and
wind gusts may approach 80 mph or greater. This activity may also
produce heavy rainfall of 1 to 3 inches, with locally higher
amounts possible. Activity should finally move out to the east
shortly after 06z.
Tuesday will see a break from the thunderstorms. Models show a
zonal flow aloft with only a very weak possible embedded wave.
There is weak to moderate instability forecast in the eastern six
counties, McCook to Gove, so cannot rule out an isolated storm
popping up with surface heating, but chances are low. High
temperatures will be in the upper 80s and lows Tuesday night in
the 60s.
.LONG TERM...(Tuesday through Sunday)
Issued at 213 PM MDT Sun Aug 11 2019
Synopsis... Showers and thunderstorms will be possible at the
beginning of the forecast period from Tuesday afternoon through
Wednesday afternoon. An isolated severe thunderstorm will be
possible Tuesday afternoon and evening, possibly lasting into the
overnight hours. Otherwise, mostly clear conditions are expected
Thursday through Sunday. High temperatures will increase from the
mid to upper 80s Tuesday afternoon to the low to mid 90s Thursday
afternoon and lasting through the weekend. Low temperatures will
jump up as well from the upper 50s to the 60s later this coming
week.
Discussion... An upper-level longwave trough will progress eastward
across the Northern Plains Tuesday through Wednesday which could
provide some increased chances for showers and thunderstorms to
develop. There will also be ample deep-layer wind shear on order of
30 to 40 kts as well as CAPE on the order of 1500 to 2500 J/kg while
that trough will be providing upper-level support for ascent. Given
this, strong to severe thunderstorms are not out of the picture
Tuesday afternoon through late Tuesday evening. Some lingering
showers and thunderstorms will be possible into the evening hours
Wednesday as the upper-level trough slowly exits stage right, but
severe weather is not currently expected Wednesday.
By Thursday, the upper-level ridge present over the southern United
States will strengthen and push the upper-level jet farther north so
that there is decreased upper-level support for precipitation
later next week. No precipitation is expected Thursday morning
through Sunday afternoon. A strengthening upper-level trough over
the western United States could progress eastward and provide some
increased chances for showers and thunderstorms Sunday afternoon
and evening, but forecaster confidence remains low with this
system so far out.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 539 PM MDT Sun Aug 11 2019
An area of strong to severe thunderstorms will be moving across
the central high plains region this evening. MCK and GLD will be
VFR through the majority of the 00Z TAF period with a potential
for conditions to drop to IFR if stronger storms with heavy
rainfall moves directly over either of those terminals between
01Z-07Z. Very gusty winds are also possible with stronger storms.
After 07Z, expect storms to be mainly out of the area with VFR
conditions continuing.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Monday for
KSZ001>004-013>016-027>029.
CO...Flash Flood Watch until 6 AM MDT Monday for COZ090-091.
NE...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Monday for
NEZ079>081.
&&
SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...LOCKHARTHazardous weather outlook, Aug 11, 1:08 PM MST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
208 PM MDT Sun Aug 11 2019
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
208 PM MDT Sun Aug 11 2019 /308 PM CDT Sun Aug 11 2019/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A Flash Flood Watch is in effect until sunrise Monday morning for
areas along and north of Interstate 70.
Severe thunderstorms capable of producing wind gusts up to 80 mph and
hail up to golf ball size will be possible late this afternoon and
evening, primarily north of Interstate 70 between 5 pm and 11 pm MDT.
In addition, a few thunderstorms may develop ahead of the main
complex between mid afternoon and early evening. These storms may
produce a tornado or two.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...
There is a marginal risk for severe thunderstorms across the entire
area Tuesday afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required.
In the hours before
Local storm report, Aug 11, 5:19 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
619 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 7 ESE CLARKVILLE 40.36N 102.49W
08/11/2019 E1.00 INCH YUMA CO TRAINED SPOTTER
&&Local storm report, Aug 11, 5:20 PM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 9 SW SAINT FRANCIS 39.68N 101.92W
08/11/2019 E1.00 INCH CHEYENNE KS PUBLIC
DIME TO QUARTER SIZE HAIL.
&&Local storm report, Aug 11, 5:21 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
621 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 S ECKLEY 40.05N 102.49W
08/11/2019 E1.00 INCH YUMA CO TRAINED SPOTTER
HAIL RANGED FROM NICKEL TO QUARTER IN SIZE.
&&Local storm report, Aug 11, 5:26 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
626 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND GST 5 N WRAY 40.15N 102.23W
08/11/2019 E75 MPH YUMA CO PUBLIC
REPORT VIA TWITTER OF ESTIMATED 75 MPH WIND
WITH GUSTS TO 85 MPH. SEVERAL TREES DOWN.
&&Local storm report, Aug 11, 5:27 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
627 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 5 N WRAY 40.15N 102.23W
08/11/2019 YUMA CO PUBLIC
REPORT VIA TWITTER. ONE DEAD TREE 2-3 FEET
IN DIAMETER DOWN. SEVERAL OTHER LIVE TREES
UP TO 1 FOOT IN DIAMETER DOWN.
&&Local storm report, Aug 11, 5:32 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
632 PM MDT SUN AUG 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 9 SW SAINT FRANCIS 39.68N 101.92W
08/11/2019 E3.00 INCH CHEYENNE KS PUBLIC
REPORT VIA FACEBOOK OF SEVERAL HAILSTONES
RANGING IN SIZE FROM 2 1/2 TO 3 INCHES. HAIL
LASTED AROUND 10 MINUTES.
&&Tornado, Dundy
- When
- August 11, 5:33 PM MST
- Where
- Dundy County, 10 mi NW of Parks
- Rating
- EFU
- Path length
- 0.01 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 40.152, -101.854
A storm chaser reported a very brief tornado about 10 miles northwest of Parks, NE.
Thunderstorm Wind, Dundy
- When
- August 11, 6:06 PM MST
- Where
- Dundy County, 3 mi W of Parks
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.050, -101.777
A trained spotter reported thunderstorm wind damage about 3 miles west of Parks, NE with 5 inch tree limbs and power lines down.
Thunderstorm Wind, Red Willow
- When
- August 11, 9:41 PM CST
- Where
- Red Willow County, (Mck)mc Cook Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.200, -100.580
Thunderstorm Wind, Red Willow
- When
- August 11, 9:49 PM CST
- Where
- Red Willow County, (Mck)mc Cook Arpt
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.200, -100.580
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Montana, August 11, 2019$2.5 million · 3 in hail · 63 events
- Tornadoes and Flash Flooding in Kansas, August 11, 2019$91,000 · EF1 · 47 events
- Damaging Winds in Nebraska, August 11, 2019$1.5 million · 70 kt wind · 2 events
- Tornadoes and Hail in Colorado, August 11, 2019$202,000 · EF1 · 17 events
- Tornadoes and Hail in Colorado, August 11, 2019EF1 · 16 events
- Excessive Heat and Heat in Mississippi, August 11 to 13, 201929 events
- Excessive Heat and Heat in Tennessee, August 11 to 13, 201922 events
- Excessive Heat in Louisiana, August 11 to 13, 201916 events
- Hail in North Dakota, August 11, 2019$20,000 · 1 in hail · 1 event
- Excessive Heat and Heat in Arkansas, August 11 to 13, 201915 events
- Excessive Heat in Arkansas, August 11 to 13, 20198 events
- Tornado and Flash Flooding in Wyoming, August 11, 20191.5 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867797, 867811, 867798, 848321.